Duke Mathematical Journal

Finite linear groups and bounded generation

Martin W. Liebeck and L. Pyber

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We extend a result of E. Hrushovski and A. Pillay as follows. Let G be a finite subgroup of GL(n,$\mathbb{F}$) where $\mathbb{F}$ is a field of characteristic p such that p is sufficiently large compared to n. Assume that G is generated by p-elements. Then G is a product of 25 of its Sylow p-subgroups.

If G is a simple group of Lie type in characteristic p, the analogous result holds without any restriction on the Lie rank of G.

We also give an application of the Hrushovski-Pillay result showing that finitely generated adelic profinite groups are boundedly generated (i.e., such a group is a product of finitely many closed procyclic subgroups). This confirms a conjecture of V. Platonov and B. Sury which was motivated by characterizations of the congruence subgroup property for arithmetic groups.

Article information

Duke Math. J., Volume 107, Number 1 (2001), 159-171.

First available in Project Euclid: 5 August 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20G40: Linear algebraic groups over finite fields
Secondary: 20E18: Limits, profinite groups


Liebeck, Martin W.; Pyber, L. Finite linear groups and bounded generation. Duke Math. J. 107 (2001), no. 1, 159--171. doi:10.1215/S0012-7094-01-10718-7. https://projecteuclid.org/euclid.dmj/1091736140

Export citation


  • \lccM. Aschbacher, Finite Group Theory, Cambridge Stud. Adv. Math. 10, Cambridge Univ. Press, Cambridge, 1986.
  • \lccR. W. Carter, Conjugacy classes in the Weyl group, Compositio Math. 25 (1972), 1–59.
  • ––––, Simple Groups of Lie Type, Pure Appl. Math. 28, Wiley, London, 1972.
  • \lccJ. D. Dixon, M. P. F. du Sautoy, A. Mann, \and D. Segal, Analytic Pro-$p$-Groups, London Math. Soc. Lecture Note Ser. 157, Cambridge Univ. Press, Cambridge, 1991.
  • \lccK. Doerk \and T. Hawkes, Finite Soluble Groups, de Gruyter Exp. Math. 4, de Gruyter, Berlin, 1992.
  • \lccR. K. Fisher, The number of non-solvable sections in linear groups, J. London Math. Soc. (2) 9 (1974/75), 80–86.
  • \lccR. M. Guralnick, Small representations are completely reducible, J. Algebra 220 (1999), 531–541.
  • \lccE. Hrushovski \and A. Pillay, Definable subgroups of algebraic groups over finite fields, J. Reine Angew. Math. 462 (1995), 69–91.
  • \lccI. M. Isaacs, Character Theory of Finite Groups, Pure Appl. Math. 69, Academic Press, New York, 1976.
  • \lccP. B. Kleidman \and M. W. Liebeck, The Subgroup Structure of the Finite Classical Groups, London Math. Soc. Lecture Note Ser. 129, Cambridge Univ. Press, Cambridge, 1990.
  • \lccM. J. Larsen \and R. Pink, Finite subgroups of algebraic groups, to appear in J. Amer. Math. Soc., http://www.math.ethz.ch/~pink/preprints.html.
  • \lccR. Lawther \and M. W. Liebeck, On the diameter of a Cayley graph of a simple group of Lie type based on a conjugacy class, J. Combin. Theory Ser. A 83 (1998), 118–137.
  • \lccA. Lubotzky, Subgroup growth and congruence subgroups, Invent. Math. 119 (1995), 267–295.
  • \lccM. V. Nori, On subgroups of $\GL_n(\Bbb F_p)$, Invent. Math. 88 (1987), 257–275.
  • \lccA. Yu. Olshanskii, The number of generators and orders of abelian subgroups of finite $p$-groups, Math. Notes 23 (1978), 183–185.
  • \lccV. P. Platonov \and A. S. Rapinchuk, Abstract properties of $S$-arithmetic groups and the congruence subgroup problem, Russian Akad. Sci. Izv. Math. 40 (1993),455–476.
  • \lccV. P. Platonov \and B. Sury, Adelic profinite groups, J. Algebra 193 (1997), 757–763.
  • \lccL. Pyber, Bounded generation and subgroup growth, preprint, 1999.
  • \lccM. Suzuki, Group Theory, I, Grundlehren Math. Wiss. 247, Springer, Berlin, 1982.
  • \lccB. Weisfeiler, Post-classification version of Jordan's theorem on finite linear groups, Proc. Nat. Acad. Sci. U.S.A. 81 (1984), 5278–5279.
  • ––––, On the size and structure of finite linear groups, preprint.